April 2019 By PsychDB.com

Paradoxical Reactions

Paradoxical Reactions are an unintended, paradoxical response to a medication. In the case of benzodiazepines, it can result in excessive movements, agitation, talkativeness, impulsivity, irritability, and/or excitement (the opposite of a benzodiazepine's intended effect). The incidence of paradoxical reactions are rare, at less than 1%. However, the failure to identify paradoxical reactions may lead to a vicious cycle of progressive titration of benzodiazepines, with worsening symptoms.

The exact mechanism for paradoxical reactions remains poorly understood.

Risk factors for paradoxical responses include age (pediatric or geriatric), genetic predisposition, history of significant alcohol use, and being given large benzodiazepine doses.

In pediatrics, the risk of paradoxical responses to benzodiazepines are most associated with age and dose. The younger the individual, the greater the risk of having atypical reactions. Higher doses are also more likely to cause a paradoxical response).[1][2] Other risk factors include individuals with autism, learning disabilities, and neurological disorders.[3]

Paradoxical reactions should always be a diagnosis of exclusion. Once identified, the benzodiazepine must be discontinued. Observation and conservative management is usually all that is required. Case studies have also reported the use of physostigmine, flumazenil, and haloperidol.[4]